Iowa, 2013

Hail in Iowa, July 22, 2013

July 22, 2013 · NWS OAX · 4 events in 3 counties and zones

A storm system moving into the Great Lakes allowed for a cold front to move southeast into western Iowa and eastern Nebraska. The atmosphere along and ahead of the cold front become strongly unstable during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A storm system moving into the Great Lakes allowed for a cold front to move southeast into western Iowa and eastern Nebraska. The atmosphere along and ahead of the cold front become strongly unstable during the afternoon and evening. Scattered thunderstorms developed along and ahead of the cold front and produced isolated severe weather. The thunderstorms quickly diminished during the late evening as the instability decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 2:17 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CDT MON JUL 22 2013

.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING AS A COLD FRONT IS MOVING THROUGH
THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES BROAD UPPER-
LEVEL TROUGH OVER THE GREAT LAKES...WITH NORTHWEST FLOW ACROSS THE
ROCKIES TO CENTRAL US. A FEW SHORTWAVES WERE NOTED...INCLUDING ONE
IN BC/WA...ANOTHER ON THE ONT/MB BORDER...AND ANOTHER IN CENTRAL
SD/NORTHERN NEB. 850MB LOW WAS CENTERED IN WESTERN ONT...WITH
TRAILING FRONT THROUGH MN/SD/WESTERN NEB. PRONOUNCED DRY TONGUE AT
850MB WAS NOTED FROM THE DAKOTAS INTO EASTERN NEB...THEN WRAPPING
THROUGH KS. MOIST AXIS WAS NOTED FROM NORTHEAST KS INTO NORTHERN
MO...THEN AROUND A SECONDARY FRONT ALONG THE MID TO LOWER MS RIVER
VALLEY. MOISTURE AXIS ALSO WAS NOTED FROM THE MONSOON AREA OF THE
SW ALONG THE FRONT RANGE INTO EASTERN WY/EASTERN MT. HIGHER 700-
500MB LAPSE RATES WERE SUPPRESSED A LITTLE WESTWARD COMPARED TO
YESTERDAY...THOUGH STILL CLOSE TO 20C AT KOAX. SURFACE FRONT AT
19Z EXTENDED FROM AROUND KAEL TO NEAR KSUX TO KBVN...AND A FEW
SHOWERS AND THUNDERSTORMS WERE STARTING TO DEVELOP ALONG THE
FRONT IN IA...WHILE SHOWERS ALSO WERE DEVELOPING IN NORTHEAST KS
IN THE WARM SECTOR.

MAIN FORECAST CONCERNS ARE CONVECTIVE EVOLUTION INTO THIS
EVENING...POTENTIAL FOR SHOWERS/THUNDERSTORMS TOMORROW...AND
POTENTIAL AGAIN ON FRIDAY/SATURDAY.  FRONT SHOULD CONTINUE TO SAG
SOUTHWARD STEADILY THIS AFTERNOON/EVENING...AND EXPECT CONVECTIVE
DEVELOPMENT TO CONTINUE ALONG THE FRONT.  BY 00Z...ACTIVITY SHOULD
BE ALONG/SOUTH OF INTERSTATE 80...AND IT SHOULD PROGRESS OUT OF THE
CWA BY MIDNIGHT.  WITH MLCAPE AROUND 3000-4000 J/KG...AND WITH
AROUND 30KT OF EFFECTIVE BULK SHEAR...A FEW STRONG AND SEVERE STORMS
WILL BE POSSIBLE THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN HAZARDS.  STORMS SHOULD BE PROGRESSIVE ENOUGH--AND GROUND
IS DRY ENOUGH--TO PREVENT ANY HEAVY RAIN ISSUES EVEN BENEATH LOCALLY
HEAVY DOWNPOURS.  ALSO...WITH NEARLY NIL LOW-LEVEL SHEAR...DO NOT
EXPECT A TORNADO THREAT.

BY LATE TONIGHT...THE SHORTWAVE IN THE PACIFIC NORTHWEST SHOULD DROP
THROUGH THE ROCKIES AND APPROACH THE HIGH PLAINS.  IN WAKE OF
CONVECTION THIS EVENING...AIRMASS OVER IA/EASTERN NEB SHOULD BE
QUITE STABILIZED AND DRY IN THE MID-LEVELS...WHILE LOW-LEVEL JET
BRINGS MOISTURE TO THE HIGH PLAINS.  ANY SHOWER/THUNDERSTORM
ACTIVITY LATE TONIGHT INTO TUESDAY MORNING SHOULD REMAIN WEST OF THE
CWA FROM CENTRAL SD INTO CENTRAL NEB...MORE IN THE MOISTURE
AXIS/ALONG THE 850MB TEMPERATURE GRADIENT AND CLOSER TO THE
APPROACHING WAVE. BY AFTERNOON...MAY SEE A FEW SHOWERS OR ISOLATED
STORMS DEVELOP INTO EASTERN NEB AND MAYBE SNEAK INTO WESTERN IA AS
THE WAVE MOVES THROUGH. INSTABILITY IS MUCH LESS IMPRESSIVE
TOMORROW...WITH MUCAPE AROUND 1000 J/KG ABOVE AROUND 800MB...BUT
SHOULD BE ADEQUATE FOR SHOWERS AND AT LEAST A LITTLE THUNDER...WITH
ACTIVITY MOVING SOUTH AND OUT OF THE AREA THROUGH THE EVENING HOURS.

WEDNESDAY THROUGH THURSDAY SHOULD BE MAINLY QUIET ACROSS THE AREA AS
MID-LEVEL RIDGE MOVES THROUGH THE AREA...WHILE UPPER-LEVEL DEEP
TROUGH DEVELOPS IN THE CENTRAL ROCKIES.  HAVE BUMPED TEMPS UP JUST A
TOUCH ON THURSDAY IN PARTICULAR...AS MID-LEVEL WARM AIR ADVECTION
BRINGS INCREASING TEMPS.  ALSO KEPT POPS OUT OF THE CWA
THURSDAY...CLOSER TO A SLOWER ECMWF SOLUTION.  BY THURSDAY
EVENING...MAY SEE SHOWERS/STORMS DEVELOP OVER THE AREA AS UPPER
TROUGH APPROACHES.  TRACK AND STRENGTH OF THE UPPER TROUGH IS STILL
IN QUESTION...WITH ECMWF DEEPER AND A LITTLE FURTHER SOUTH THAN THE
GFS...A SOLUTION THAT WOULD BRING THE BEST MOISTURE SOUTH OF THE CWA
WHILE SHOWERS DEVELOP IN A WRAP-AROUND FEATURE TO THE NORTH OF THE
LOW ACROSS IA/NEB.  IN EITHER CASE...CHANCE POPS ACROSS THE AREA
THURSDAY NIGHT INTO FRIDAY SEEM APPROPRIATE...WITH SLIGHT CHANCES
LINGERING INTO SATURDAY.

BEHIND THE LOW...RIDGING AND HIGH PRESSURE LOOK TO DOMINATE FROM
SATURDAY NIGHT THROUGH MONDAY.  HAVE COORDINATED WITH NEIGHBORS TO
DROP OUT ALLBLEND POPS AS REGIME LOOKS QUIET THROUGH AT LEAST EARLY
MONDAY.

MAYES

&&

.AVIATION...
18Z TAFS FOR KOMA...KOFK...KLNK

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN POSSIBLE
TSRA. THIS APPEARS MOST LIKELY AT OMA FROM AROUND 19-22Z AND LNK
AROUND 21-24Z WITH MVFR CIGS/VISBY POSSIBLE. OTHERWISE A SFC CDFNT
WILL MOV THROUGH OFK NEAR 18Z AND OMA/LNK BY AROUND 21Z WITH WINDS
SHIFTING FROM SW TO NW AT ALL LOCATIONS. MOST CLEAR CONDITIONS ARE
EXPECTED OVERNIGHT WITH LIGHT WINDS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 22, 2:26 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT MON JUL 22 2013

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-231030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
326 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THROUGH THIS EVENING. A FEW OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE FROM 4 TO 10 PM.
STORMS SHOULD EXIT THE AREA BY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY IN THE
AFTERNOON AND EVENING IN EAST CENTRAL TO SOUTHEAST NEBRASKA.
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT REPORTS OF HAIL OR DAMAGING WINDS ARE APPRECIATED.

NEZ011-012-016>018-030-031-231030-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
326 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY IN THE
AFTERNOON AND EVENING IN EAST CENTRAL TO SOUTHEAST NEBRASKA.
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jul 22, 4:20 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CDT MON JUL 22 2013

NEZ043-044-222245-
DODGE NE-COLFAX NE-
520 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE AND COLFAX
COUNTIES UNTIL 545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOWELLS...OR 24 MILES NORTHEAST OF
COLUMBUS...MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS IN A FAVORABLE ENVIRONMENT WHERE IF IT CONTINUES TO
STRENGTHEN COULD PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND
GUSTS UP TO 40 MPH THROUGH 545PM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF COLFAX  AND DODGE COUNTY SOUTH OF HOWELLS AND DODGE.

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY AFTERNOON FOR CENTRAL NEBRASKA.

LAT...LON 4174 9691 4174 9675 4165 9669 4153 9720
      4166 9725
TIME...MOT...LOC 2217Z 327DEG 9KT 4166 9698

ZAPOTOCNY
Local storm report, Jul 22, 5:03 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             2 S WESTON              41.16N 96.74W
07/22/2013  E1.00 INCH       SAUNDERS           NE   PUBLIC

            NICKEL TO QUARTER SIZE

&&

DFOBERT
Local storm report, Jul 22, 5:04 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
604 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             WESTON                  41.19N 96.74W
07/22/2013  M1.25 INCH       SAUNDERS           NE   TRAINED SPOTTER

&&

DFOBERT
Local storm report, Jul 22, 5:14 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             1 NE WESTON             41.20N 96.73W
07/22/2013  M0.75 INCH       SAUNDERS           NE   TRAINED SPOTTER

&&

DFOBERT
Special weather statement, Jul 22, 5:23 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT MON JUL 22 2013

NEZ044-045-051-052-222345-
DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-
623 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE...DOUGLAS...
WASHINGTON AND SAUNDERS COUNTIES UNTIL 645 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ISOLATED STRONG THUNDERSTORMS NEAR WAHOO...WESTON...AND ITHACA...OR
24 MILES NORTH OF LINCOLN...AND ALSO AROUND ARLINGTON.  THE STORMS
WERE NEARLY STATIONARY.

VERY HEAVY RAIN...HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO
40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLAIR...ELKHORN...WAHOO...VALLEY...YUTAN...ARLINGTON...FORT
CALHOUN...MEAD...WATERLOO...KENNARD...WESTON...BENNINGTON...
CERESCO...ITHACA...COLON...WASHINGTON...LESHARA AND MALMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY AFTERNOON FOR CENTRAL NEBRASKA.

LAT...LON 4142 9593 4104 9658 4105 9669 4122 9682
      4161 9617 4156 9609 4153 9608 4151 9605
      4152 9603 4150 9600 4148 9602 4147 9600
      4147 9594 4145 9592
TIME...MOT...LOC 2319Z 248DEG 6KT 4116 9660

ZAPOTOCNY
Special weather statement, Jul 22, 5:55 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT MON JUL 22 2013

IAZ055-069-230030-
POTTAWATTAMIE IA-HARRISON IA-
655 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE AND
HARRISON COUNTIES UNTIL 730 PM CDT...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSOURI VALLEY...OR 24 MILES NORTH OF
OMAHA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM
ALONG WITH BRIEF VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
MISSOURI VALLEY...LOGAN AND MODALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY AFTERNOON FOR CENTRAL NEBRASKA.

LAT...LON 4149 9558 4146 9594 4166 9607 4170 9572
TIME...MOT...LOC 2351Z 251DEG 9KT 4160 9585

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pottawattamie

When
July 22, 6:08 PM CST
Where
Pottawattamie County, Loveland
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.500, -95.900

Hail, Harrison

When
July 22, 6:10 PM CST
Where
Harrison County, 1.24 mi WNW of Missouri Vly Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
41.540, -95.900

Hail, Shelby

When
July 22, 7:12 PM CST
Where
Shelby County, 2.49 mi ENE of Shelby
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -95.410

Hail, Pottawattamie

When
July 22, 7:22 PM CST
Where
Pottawattamie County, 3.96 mi ENE of Avoca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.504, -95.281

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456146, 456145, 456147, 456149.